Haematologic side effects associated with piperacillin/tazobactam (PTZ) treatment are rare but can be fatal. The exact mechanism by which PTZ causes haemorrhages has not been determined. We report the case of a patient who received PTZ treatment and developed a coagulopathy through a vitamin K-dependent mechanism. A 70-year-old female patient was admitted to the intensive care unit because she had a severe case of pneumonia and a pulmonary thromboembolism. Empirical antibiotic treatment using PTZ was started. Her international normalised ratio (INR) was already increased and became elevated again when PTZ was restarted. Her coagulopathy was reversed by supplementation with vitamin K. We conclude that PTZ can induce coagulopathy through a vitamin K-dependent mechanism and, to our knowledge, this is the first case report to suggest that mechanism. We suggest that patients at risk for a vitamin K deficiency should be monitored for coagulopathy when piperacillin or any other board spectrum antibiotic is administered.
- adverse effects
- bleeding disorders & coagulopathies
- infectious diseases
- clinical pharmacy
Data availability statement
All data relevant to the study are included in the article.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.